Prof. Kindermann addresses the difficulties in interpreting creatine kinase levels when statin treatment is combined with physical activity. Interestingly, subjective symptoms poorly correlate with objective clinical parameters in many cases. Since neither the pathophysiological mechanisms nor the spectrum of potential individual signs of an excessive response have been understood as yet, further research into this question is needed (1). Especially when used for secondary prevention, statin treatment should not be too readily discontinued—by a break in exercising, the etiology of the increased CK levels can be clarified.
Prof. Kiesewetter provides additional information for the coenzyme Q10 discussion. The significance of coenzyme Q10 remains controversial, since overall the evidence from available study data is to be regarded as neutral. For example, a recent study involving 120 patients who previously experienced myalgias while being treated with statins showed that only 36% of these patients developed symptoms at all in a study with a randomized double-blind cross-over design. The intake of coenzyme Q10 had no effect, despite a 4-fold increase in plasma levels (2). This illustrates the poor correlation between statin dose and symptoms as well as the difficulty in evaluating a supportive treatment—in this case, coenzyme Q10. As all painful conditions, statin-associated myalgias may, in principle, respond to placebo treatment.
Statins and physical activity have an additive positive effect on cardiovascular morbidity (3). However, this needs to be qualified by pointing out that in patients with type 2 diabetes the effect of physical exercise on cardiovascular events was significantly weaker than expected (4). Nevertheless, all patients with pre-diabetes or overt type 2 diabetes should participate in a physical exercise program. If in individual cases statins limit a patient’s ability to engage in a physical exercise program in prevention or rehabilitation, as highlighted by Professor Wenderlein, special efforts should be made to determine the maximum tolerable statin dose and to improve mobility. This is related to a principal message of our article (5): Key to the management of statin-associated muscle symptoms is to make time for the patient.
Prof. Dr. med Ulrich Laufs
Klinik Innere Medizin III, Kardiologie, Angiologie und Internistische Intensivmedizin, Universitätsklinikum des Saarlandes, Germany
Conflict of interest statement
Prof. Laufs has received consultancy fees and/or lecture honoraria, study funding to a third-party account, and reimbursement of travel expenses or conference participation fees from ABDA, AkdÄ, Amgen, AstraZeneca, Bayer, Berlin-Chemie, BNK, Boehringer-Ingelheim, DACH, Daiichi-Sankyo, i-cor, Lilly, Medtronik, MSD, Pfizer, Roche, Sanofi, Servier, Synlab, UdS, and UKS.
|1.||Auer J, Sinzinger H, Franklin B, Berent R: Muscle- and skeletal-related side-effects of statins: tip of the iceberg? Eur J Prev Cardiol 2016; 23: 88–110 CrossRef MEDLINE|
|2.||Taylor BA, Lorson L, White CM, Thompson PD: A randomized trial of coenzyme Q10 in patients with confirmed statin myopathy. Atherosclerosis 2015; 238: 329–35 CrossRef MEDLINE PubMed Central|
|3.||Kokkinos PF, Faselis C, Myers J, Panagiotakos D, Doumas M: Interactive effects of fitness and statin treatment on mortality risk in veterans with dyslipidaemia: a cohort study. Lancet 2013; 381: 394–9 CrossRef|
|4.||Look AHEAD Research Group: Cardiovascular effects of intensive lifestyle intervention in type 2 diabetes. N Engl J Med 2013; 369: 145–54 CrossRef MEDLINE PubMed Central|
|5.||Laufs U, Scharnagl H, Halle M, Windler E, Endres M, März W: Treatment options for statin-associated muscle symptoms. Dtsch Arztebl Int 2015; 112: 748–55 VOLLTEXT|